Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 293, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 18, 2006, 2:30 AM CDT for Taylor County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2006, 2:30 AM CDT (07:30 UTC)
- Expired
- Aug 18, 2006, 3:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Taylor County, IA
The radar
The Des Moines radar (KDMX), 138 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2848 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 180730 SVRDMX IAC173-180800- /O.NEW.KDMX.SV.W.0293.060818T0730Z-060818T0800Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 230 AM CDT FRI AUG 18 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN TAYLOR COUNTY IN SOUTHWEST IOWA * UNTIL 300 AM CDT * AT 229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF BEDFORD... OR 29 MILES NORTHEAST OF MARYVILLE...AND MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LENOX BY 240 AM CDT. THE TOWNS OF CONWAY...SHARPSBURG AND CLEARFIELD ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE IN MARYVILLE MISSOURI. LAT...LON 4058 9481 4058 9449 4090 9448 4091 9471 $$ STEINBUGL
2 follow-up statements
000 WWUS53 KDMX 180744 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 245 AM CDT FRI AUG 18 2006 IAC173-180800- /O.CON.KDMX.SV.W.0293.000000T0000Z-060818T0800Z/ TAYLOR IA- 245 AM CDT FRI AUG 18 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN TAYLOR COUNTY UNTIL 300 AM CDT... AT 242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES EAST OF BEDFORD... OR 30 MILES NORTHEAST OF MARYVILLE...MOVING NORTHEAST AT 30 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN TAYLOR COUNTY...INCLUDING THE TOWN OF CLEARFIELD. LAT...LON 4058 9481 4058 9449 4090 9448 4091 9471 $$ STEINBUGL
000 WWUS53 KDMX 180757 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 257 AM CDT FRI AUG 18 2006 IAC173-180807- /O.EXP.KDMX.SV.W.0293.000000T0000Z-060818T0800Z/ TAYLOR IA- 257 AM CDT FRI AUG 18 2006 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TAYLOR COUNTY WILL EXPIRE AT 300 AM CDT... AT 254 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 4058 9481 4058 9449 4090 9448 4091 9471 $$ STEINBUGL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 9:32 PM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Aug 17, 9:32 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 932 PM CDT THU AUG 17 2006 .DISCUSSION... WIDELY SCATTERED STORMS HAVE DEVELOPED OVER NORTHEAST KS AND THE DAKOTAS THIS EVENING. ISOLATED SHOWERS DEVELOPED NORTH OF THE WEAK FRONTAL BOUNDARY OVER NORTHERN IA AS WELL. PROFILER WINDS SHOW DIVERGENT LLJ OVER IOWA TONIGHT WITH BEST INFLOW OVER THE SOUTHERN COUNTIES OF THE STATE. PWATS STILL ABOVE 2 INCHES OVER N MISSOURI ACROSS TO HIGHWAY 30. BEST LLJ PROGGED TO BE WEST OF REGION THROUGH 12Z ALONG WITH SOME WEAK COMPONENT ALONG THE BORDER. HAVE TRIMMED POPS NORTH A BIT AND LEFT CHANCES FOR SOME HEAVY RAINERS TOWARD MORNING SOUTH AS DYNAMICS STILL PROGGED TO INCREASE BY THAT TIME. LOWS BUMPED UP FAR NORTH. LOW ST AND FOG WILL KEEP DIURNAL RANGE RATHER LOW...5 TO 7 DEGREES IN SOME CASES./REV .PREVIOUS DISCUSSION... MONSOONAL MOISTURE FLOW HAS WEAKENED A LITTLE TODAY AS FLOW OUT OF MEXICO IS NO LONGER STREAMING TO THE NORTHEAST. THE MOISTURE FEED IS HOWEVER BECOMING MORE FAVORABLE FROM THE GULF OF MEXICO TONIGHT AND FRIDAY. CURRENTLY A COUPLE OF BOUNDARIES ARE EVIDENT ACROSS THE AREA WITH ONE ACROSS CENTRAL IOWA AND ANOTHER MORE SIGNIFICANT WARM FRONT OVER NORTHERN MISSOURI. EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP TONIGHT OVER SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA AND THEN PROGRESS EAST NORTHEAST TOWARD MORNING AS ANOTHER PUSH OF MOISTURE ADVECTION ARRIVES. THE PRIMARY BOUNDARY IS NOT EXPECTED TO MOVE MUCH OVER NORTHERN MISSOURI ON FRIDAY AND EXPECT IT TO REMAIN ACTIVE ALONG AND NORTH OF THIS AREA WITH A FOCUS ON SOUTHERN IOWA. CONDITIONS STILL LOOK FAVORABLE FOR TRAINING AND BACK BUILDING OF STORMS WITH THE FLOW BECOMING PARALLEL TO THE FRONT. PW VALUES WILL REMAIN ABOVE 2 INCHES THROUGH AT LEAST FRIDAY NIGHT AND POSSIBLY LINGERING INTO SATURDAY. WITH THIS AMOUNT OF SATURATION...HIGH FREEZING LEVELS AND AND THIN CAPES THROUGH OUT THE COLUMN...THE SEVERE THREAT LOOKS MINIMAL WITH THE GREATER THREAT BEING HEAVY RAINFALL WITH WARM RAIN PROCESSES LOOKING FAVORABLE. ADDITIONAL 2 TO 4 INCH AMOUNTS REMAIN POSSIBLE MAINLY ALONG AND SOUTH OF HIGHWAY 92 THROUGH SATURDAY MORNING. RAIN CHANCES NORTH OF HIGHWAY 20 HAVE BEEN REDUCED WITH DRIER AIR AFFECTING THIS REGION AND WITH THE SYSTEM SET UP A LITTLE FARTHER SOUTH THAN PREVIOUSLY EXPECTED. A COLD FRONT WILL DROP SOUTH ACROSS IOWA ON SATURDAY AND THIS WILL KEEP CHANCES FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST. THIS FRONT WILL HAVE A MORE FALL LIKE AFFECT TO IT WITH FALLING TEMPERATURES EXPECTED BY LATE MORNING AND INTO THE AFTERNOON OVER PORTIONS OF THE NORTHWEST. CANADIAN HIGH PRESSURE MOVES SOUTH INTO THE CENTRAL PLAINS ON SUNDAY AND WILL BE THE DOMINANT INFLUENCE THROUGH MONDAY NIGHT. SOME UNCERTAINTIES TUESDAY THROUGH THURSDAY AS NUMEROUS SHORT WAVES RIPPLE THROUGH THE NORTHWEST FLOW. THE GFS/CANADIAN/ECMWF ARE ALL HINTING AT A MORE SIGNIFICANT SHORT WAVE ARRIVING LATE IN THE PERIOD AND HAVE PLACED POPS ON THURSDAY. TEMPERATURES NEAR SEASONAL DURING THE EXTENDED. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON/REV
Hazardous weather outlook, Aug 17, 3:47 PM CDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 347 PM CDT THU AUG 17 2006 IAZ004>007-015>017-023>028-033>039-044>050-181100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 347 PM CDT THU AUG 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG AND NORTH OF A DENISON THROUGH AMES TO TAMA LINE. .DAY ONE...TONIGHT A FEW THUNDERSTORMS ARE EXPECTED OVERNIGHT...MAINLY ALONG THE HIGHWAY 30 CORRIDOR. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PERIODS OF THUNDERSTORMS ARE EXPECTED FROM FRIDAY INTO SATURDAY. THERE IS A THREAT FOR A FEW SEVERE THUNDERSTORMS ALONG WITH AREAS OF HEAVY RAINFALL. DAMAGING WINDS AND LARGE HAIL WOULD BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY INTO SATURDAY. IAZ057>062-070>075-081>086-092>097-181100- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 347 PM CDT THU AUG 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG AND SOUTH OF AN ATLANTIC TO DES MOINES TO GRINNELL LINE. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT... ESPECIALLY AFTER MIDNIGHT. HEAVY RAINFALL IS THE MAIN THREAT WITH ISOLATED ONE TO TWO INCH AMOUNTS POSSIBLE BY FRIDAY MORNING...MAINLY NEAR THE MISSOURI BORDER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED FRIDAY INTO SATURDAY. ISOLATED SEVERE WEATHER IS POSSIBLE WITH THESE STORMS. THE MAIN THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. IN ADDITION...THE HEAVY RAIN THREAT WILL CONTINUE WITH AMOUNTS OF 2 TO 3 INCHES POSSIBLE BY SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY ON FRIDAY INTO EARLY SATURDAY. CC
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:01 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 44 min |
| Aug 18, 4:08 AM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 37 min |
| Aug 18, 4:01 PM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Cass, Clarke, Davis and 12 more | 4 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.